Jump to content

Flu during w/d's


Recommended Posts

Hi friends...

 

Have any of you gotten this lastest strain of flu?  It starts out with a headache and sore throat then developes into a hacking cough.  My husband got it right before Easter, then gave it to me...He still has it and so do I.  The doctor gave him Levaquin even though he claims it's a virus...typical...a drug they use for Anthrax popisoning for the flu.  I will not take that drug.  My throat feels like it has been slashed with razor blades and I lost my voice.  I cough until I choke.  I am a bit concerned because several friends who have contracted this claiim the cough can hang on for a couple of months.  I am right at the end of my taper and barely get through a day anyway without this extra added attraction.  Plus it seemes everytime I get something like this during my taper I am twice as sick for three times as long as everyone else.

 

Is there anything I can take that is natural that will help with the cough and cut through some of this phlegm that gags me?  (sorry).  I am afraid to take a vitamin let alone drugs, even if they are OTC.  I am taking Advil for the body ache and fever.  HELP!  I have been in misery since after Easter.  Oh...and I might add that it went away for five days and came back!

 

Donna

Link to comment
Share on other sites

Hi Donna.  Could it be allergies?  I've had a few sinus infections this past couple months and they started with sore throat, post nasal drip, eventually went to chest with a cough and some laryngitis.  I had no fever. I think it can start out as a virus.  You have to have a fairly high fever to call it the flu I think.  It could be allergies.  Sinus infections untreated and allergies can go on for weeks and months.  Yes, avoid levaquin if you can.  It is a quinolone antibiotic like Cipro and can interact with benzodiazepenes.  Also, your hubby should be careful with it.  If he notices any tendonitus, tell his doctor right away. There have been some issues with joint and tendon s/x with that drug plus in rare cases can cause irreversible nerve damage.  Truth be told, I have taken levaqin before and it did resolve my sinus infection pretty rapidly but I would hesitate to take it again.  Augmentin is an antibiotic that I have found to be safe.  I take a probiotic like culturelle with it to avoid stomach problems while taking the antibiotic. Are you blowing out green/yellow?  That would indicate a virus has turned bacterial.  As far as natural remedies, you can flush your sinuses with saline.  You can try Simply Saline but its expensive, cheaper to use a netipot and use warm salt water or some packets are sold too.  I recently saw my ENT and he recommended a product called "Alkalol", a natural liquid to flush out the sinuses.  Also, do you drink any soda, coffee, alcohol?  Those are things to avoid that can cause problems.  Sinus flare ups are common in benzo withdrawal too. 

 

Feel better,

 

Vertigo

Link to comment
Share on other sites

Thank you for your suggestions, Vertigo.  No, I am not blowing out green or yellow mucus...I can still breathe through my nose.  It seems like so far this is attacking my throat which feels 'thick' and soooo raw.  The cough is pretty much dry but it so violent it feels like my ribs are broken.  I got up and took some Advil in the middle of the night and about an hour later I was dripping in sweat.  I always feel like I have a fever...when I took my temperature it was 99 but my normal temp is around 96 or 97.  The doctor who saw my husband said it was not allergies...that this is a flu virus going around.  But then again I have a hard time believing anything a doctor says at this point in time.  And yes I warned my husband about Levaquin as our son took it for a simple ear infection and his legs collapsed.  I have some saline spray...I'll try that and see if it cuts through some of the crap dripping down the back of my throat.

 

Thank you so much...

 

Donna

Link to comment
Share on other sites

Good morning!

 

I had that type of flu about 4 months ago, and much to my surprise, the coughing lasted for about 2 months, It was a real dry cough. To soothe my raw throat I would take a teaspoon of honey.

 

I agree with you about the Levaquin. it is one nasty drug!

 

I hope you start feeling better real soon.....pj

Link to comment
Share on other sites

Same here in January, ended up with bronchitis and took amoxicillin because I knew I couldn't take a quinolone in benzo w/d.  But if I had to do it again, I would have taken more homeopathic cough syrup--a brand I like is Boericke and Tafel Cough Syrup.  I know there are some types that have a tiny bit of alcohol in them I think so you have to pick and choose.  And gargling with warm salt water and ginger tea with honey helped.

Best wishes!

Mary

Link to comment
Share on other sites

Should I take an antibiotic even though this is a virus?  I have a full prescription of Clindomycin that I never took when I got shingles and they thought it was pink eye....ended up on an antiviral for that once they got the right dx.  I am so allergic to most antibiotics and Clindomycin is one I know I can take without getting a rash or hives.  Should I try it???

 

Thank you

 

Donna

Link to comment
Share on other sites

I don't think the antibiotic helped--still took a couple weeks after to feel better.  I probably just taxed my system even more, but that's just my experience
Link to comment
Share on other sites

Should I take an antibiotic even though this is a virus?  I have a full prescription of Clindomycin that I never took when I got shingles and they thought it was pink eye....ended up on an antiviral for that once they got the right dx.  I am so allergic to most antibiotics and Clindomycin is one I know I can take without getting a rash or hives.  Should I try it???

 

Thank you

 

Donna

 

Misuse and overuse of antibiotics is a major concern. Each time you take an antibiotic unnecessarily or improperly, you increase your chance of developing resistant bacteria. So it is really important to take antibiotics only when necessary. Because of these resistant bacteria, some diseases that used to be easy to treat are now becoming nearly impossible to treat. Contributors to antibiotic resistance include:

 

asking for antibiotics when they are not needed;

failing to finish an antibiotic prescription;

saving the unused medication and taking it later for another illness;

taking antibiotics before symptoms arise simply to avoid getting sick.

 

 

Donna, I copied this information for you, It may answer your questions.

 

 

 

Link to comment
Share on other sites

Thanks PJ...my gut tells me to duke this out even though it has been going on for weeks.  I am very upset that my husband was give Levaquin...a 4th or 5th tier antibiotic that should be reserved for the most severe bacterial infections.  So far it has not helped him one bit and he only has three doses left.  I guess when you go to the doctor to be treated they feel it necessary to send you home with something....that's why I didn't go!

 

Thanks again

Donna

Link to comment
Share on other sites

Levaquin is a flouroquinolone antibiotic and is to be avoided during benzo w/d...In fact many who took flouroquinolones were put on benzos to deal with the CNS damage from it.

 

This particular strand of flu takes FOREVER to get over. I did take a prescription cough syrup..Tusseinex...it had hydrocodone in it and an expectorant. I only took 4 doses of it.

Link to comment
Share on other sites

Thanks PJ...my gut tells me to duke this out even though it has been going on for weeks.  I am very upset that my husband was give Levaquin...a 4th or 5th tier antibiotic that should be reserved for the most severe bacterial infections.  So far it has not helped him one bit and he only has three doses left.  I guess when you go to the doctor to be treated they feel it necessary to send you home with something....that's why I didn't go!

 

Thanks again

Donna

 

 

Donna,

 

Doctors who prescribe an antibiotic for a viral infection are doing their patients a real injustice. They are actually being penalized by the medical profession for doing so. It's about time!

 

pj

Link to comment
Share on other sites

×
×
  • Create New...